Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 185, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 14, 2004, 3:39 PM MDT for Larimer County, Weld County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2004, 3:39 PM MDT (21:39 UTC)
- Expired
- Sep 14, 2004, 4:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 142139 SVRBOU COC069-123-142230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 338 PM MDT TUE SEP 14 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO THIS INCLUDES THE CITY OF FORT COLLINS WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 430 PM MDT * AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL FORT COLLINS...MOVING NORTHEAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORT COLLINS...SEVERANCE AND TIMNATH. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM ON THE SOUTHERN PARTS OF FORT COLLINS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4054 10517 4041 10510 4054 10480 4071 10490 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:53 PM MDT, 46 minutes earlier.
Area forecast discussion, Sep 14, 2:53 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 253 PM MDT TUE SEP 14 2004 .SHORT TERM DISCUSSION...UPPER LEVEL TROUGH TO MOVE ACROSS AREA TONIGHT. WATER VAPOR LOOPS SHOWING VORT MAX OVER SOUTHWEST WYOMING WITH DISTANCE SPEED OF MOTION PLACING THIS DISTURBANCE INTO NORTHCENTRAL COLORADO BY 23Z. CONVECTION BEGINNING TO FIRE ACROSS MOUNTAINS AHEAD OF DISTURBANCE. FORECAST SOUNDINGS SHOW CAPE VALUES 1500-2000 J/KG ACROSS PLAINS BY 00Z. LATEST ACARS SOUNDINGS SHOW AIRMASS OVER PLAINS STILL CAPPED AT THIS TIME...BUT SHOULD BE DISSOLVED AS DISTURBANCE MOVES ACROSS. PLATTEVILLE PROFILER SHOWING DECENT SHEAR THROUGHOUT ATMOSPHERE. SURFACE OBS SHOW DENVER CYCLONE STARTING TO DEVELOP...MAY PROVIDE FOR FOCUS EAST OF DENVER METRO AREA. SO... POTENTIAL FOR SOME SEVERE STORMS STILL EXISTS...WITH BEST CHANCES EAST OF A GREELEY TO LIMON LINE WHERE THE BEST SHEAR...INSTABILITY AND MOISTURE RESIDES. SEVERE WATCH BOX RECENTLY ISSUED FOR MOST OF NORTHEAST PLAINS WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. CANNOT RULE OUT THE ISOLATED TORNADO DUE TO THE SHEAR. THINGS LOOK TO CLEAR AREA BY MIDNIGHT AS SUBSIDENCE BEHIND DISTURBANCE ENGULFS AREA. SURFACE FRONT STILL PROGGED TO MOVE ACROSS PLAINS AFTER 06Z AND LATEST MODELS HINT AT CONVECTIVE COMPLEX DEVELOPING SOMEWHERE EAST OF COLORADO. SO THERE COULD BE MORE LOW LEVEL MOISTURE OVER PLAINS THAT WHAT MODELS ARE SHOWING WHICH COULD RESULT IN FOG DEVELOPMENT. ON WEDNESDAY...A SUBSIDENT AIRMASS WILL BE OVER THE AREA. CROSS SECTIONS INDICATE LITTLE MOISTURE PRESENT WITH DIV-Q FIELDS SHOWING DOWNWARD FORCING THROUGH MUCH OF DAY. LOW LEVEL MOISTURE SHOULD BE SHUNTED EASTWARD...MAY BE HARD PRESSED TO SEE ANY CLOUD DEVELOPMENT. COOLER AIR TO FILTER IN BEHIND FRONT...WITH TEMPERATURES ABOUT 5 TO 10 DEGREES COOLER THAN TODAYS READINGS. CURRENT MAX TEMPERATURE GRIDS LOOK ON TRACK. .LONG TERM DISCUSSION...SEE A GRADUAL WARMUP THU THROUGH SATURDAY AS DRY ZONAL FLOW ALOFT TRANSITIONS TO A SOUTHWESTERLY FLOW BY THE WEEKEND. SEE MTN TOP WINDS PICKING UP LATE WEDNESDAY AND THURSDAY MORNING WITH 30-40KT WLY FLOW PASSING THROUGH A 700-500MB LAYER OF MODERATELY STRONG STATIC STABILITY POSITIONED OVER THE FRONT RANGE. EXPECT MAX TEMPS ACROSS THE PLAINS TO REMAIN ABOVE AVERAGE WITH WARMEST READINGS ON SATURDAY WITH PROGGED 700 MB TEMP UP AROUND 14C. RHS SHOULD ALSO REMAIN ON THE LOW SIDE ESPECIALLY FOR BREEZY AREAS IN AND ALONG THE FRONT RANGE THURSDAY AND SATURDAY. NEXT...MODELS CONTINUE TO DEEPEN THE LARGE UPPER TROUGH PROGGED OVER THE WESTERN U.S. LATE IN THE WEEKEND. WESTERN POSITIONS OF THE FCST AREA MAY BEGIN TO SEE AN IMPACT FROM THIS UNUSUALLY COLD UPPER AIR SYSTEM WITH QPF GRIDS INDICATING LIGHT PCPN MTNS OVER MTN AREAS BY SUNDAY. MODELS SHOW THIS TROUGH AND ITS DEEP LAYER COLD AIR MOVING ACROSS COLORADO ON MONDAY AND BY TUESDAY THE TROUGH/S COLD BACK WASH OVER THE AREA. THICKNESS VALUES LOWER SIGNIFICANTLY WITH TROUGH PASSAGE AND EVEN LOW ENOUGH TO PRODUCE SNOW AT LOWER ELEVATIONS. BUT MATCHING UP THIS COLD AIR WITH MOISTURE MAY BE A BIT OF A CHALLENGE ESPECIALLY IF THE 700/500 MB LOW PASSES TO OUR NORTH AS THE MODELS NOW SHOW. FOR NOW WILL INTRODUCE A SLIGHT CHANCE OF PRECIP FOR LOWER ELEVATIONS MONDAY AND TUESDAY AND WILL REFRAIN FROM LOWERING TEMPS AS MUCH AS THE GRIDS MIGHT SUGGEST. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/BAKER
Hazardous weather outlook, Sep 14, 11:13 AM MDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1113 AM MDT TUE SEP 14 2004 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1113 AM MDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON. THE STORMS WILL THEN SPREAD ACROSS THE NORTHEASTERN PLAINS DURING THE AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE EAST OF A GREELEY TO KIOWA LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT A BRIEF TORNADO OR TWO CANNOT BE RULED OUT. AN UPPER LEVEL TROUGH MOVING ACROSS THE CENTRAL ROCKY MOUNTAINS WILL DESTABILIZE THE AIR MASS AND PRODUCE THE STORMS. THERE WILL BE ADEQUATE WIND SHEAR IN THE ATMOSPHERE FOR THE POTENTIAL OF SOME STORMS BECOMING SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. D-L/MRB
In the hours before
Local storm report, Sep 14, 3:39 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
339 PM MDT TUE SEP 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 3 WNW LOGAN CORNERS 40.56N 105.07W
09/14/2004 0.88 INCH LARIMER CO TRAINED SPOTTER
0337 PM HAIL FORT COLLINS 40.56N 105.07W
09/14/2004 1.00 INCH LARIMER CO TRAINED SPOTTER
&&
RAYThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:59 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 46 min |
| Sep 14, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 44 min |
| Sep 14, 4:22 PM MDT | Tornado Warning | BOU | Washington | 38 min |
| Sep 14, 4:56 PM MDT | Tornado Warning | BOU | Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.